Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 25, 2017, 9:00 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2017, 9:00 PM CDT (02:00 UTC)
- Expired
- May 25, 2017, 10:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 9:22 PM CDT | TSTM WND GST 60 | Gorham, KS | TIME IS BASED ON RADAR. |
| May 25, 9:28 PM CDT | HAIL 2 | 3 Ese Gorham, KS | REPORT OF HAIL FALLING ALONG THE INTERSTATE. TIME IS APPROXIMATED FROM RADAR. |
| May 25, 9:37 PM CDT | TSTM WND GST 66 | Russell Airport, KS | |
| May 25, 9:42 PM CDT | HAIL 2 | Russell, KS | REPORT OF 2 AND A QUARTER INCH HAIL ON THE EAST SIDE OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2522 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
693
WUUS53 KICT 260200
SVRICT
KSC009-167-260300-
/O.NEW.KICT.SV.W.0094.170526T0200Z-170526T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
900 PM CDT THU MAY 25 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 1000 PM CDT
* At 859 PM CDT, severe thunderstorms were located along a line
extending from near Catherine to Toulon to near Schoenchen, moving
east at 45 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.
This includes Interstate 70 between Mile Markers 175 and 199.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
3870 9903 3872 9904
TIME...MOT...LOC 0159Z 269DEG 38KT 3899 9924 3887 9924 3870 9928
HAIL...1.50IN
WIND...70MPH
$$
KLEINSASSER4 follow-up statements
825
WWUS53 KICT 260214
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
914 PM CDT THU MAY 25 2017
KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
914 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...
At 913 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Emmeram to Walker to near
Pfeifer, moving east at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
3870 9903 3872 9904
TIME...MOT...LOC 0213Z 268DEG 38KT 3902 9907 3887 9906 3870 9911
HAIL...1.25IN
WIND...70MPH
$$
KLEINSASSER027
WWUS53 KICT 260222
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
922 PM CDT THU MAY 25 2017
KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
922 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...
At 922 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Emmeram to near Gorham to near
Milberger, moving east at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with these storms, and may
lead to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
3870 9903 3872 9904
TIME...MOT...LOC 0222Z 264DEG 34KT 3903 9895 3888 9894 3871 9899
HAIL...1.00IN
WIND...70MPH
$$
KLEINSASSER687
WWUS53 KICT 260235
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
935 PM CDT THU MAY 25 2017
KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
935 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...
At 934 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northwest of Dorrance...to 6 miles southeast
of Russell...to near Milberger, moving east to southeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
3870 9903 3872 9904
TIME...MOT...LOC 0234Z 280DEG 38KT 3895 9874 3883 9877 3871 9884
HAIL...1.25IN
WIND...70MPH
$$
KLEINSASSER956
WWUS53 KICT 260247
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
947 PM CDT THU MAY 25 2017
KSC009-167-260300-
/O.CON.KICT.SV.W.0094.000000T0000Z-170526T0300Z/
Russell KS-Barton KS-
947 PM CDT THU MAY 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR RUSSELL AND NORTHWESTERN BARTON COUNTIES...
At 946 PM CDT, severe thunderstorms were located along a line
extending from near Lucas, to Dorrance, to 12 miles southwest of
Wilson, moving east at 45 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Russell, Gorham, Luray, Dorrance, Milberger, Bunker Hill, Galatia,
Susank, Russell Airport and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm has a history of producing large hail and damaging winds.
For your protection move to an interior room on the lowest floor of
a building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3908 9904 3913 9854 3852 9864 3856 9903
3870 9903 3872 9904
TIME...MOT...LOC 0246Z 268DEG 38KT 3900 9858 3887 9860 3871 9865
HAIL...1.75IN
WIND...70MPH
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:26 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 25, 6:26 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Thu May 25 2017 Main focus: Thunderstorm/Severe weather potential into the holiday weekend. A weak mid-level shortwave over Colorado this afternoon, will traverse east-northeastward across northwestern Kansas this evening, reaching the corn belt by daybreak Friday. Initial Gulf moisture return into Kansas will be meager ahead of this feature tonight, as supported by latest observational trends. Therefore, a strong elevated mixed layer is likely to keep the majority of the forecast area dry tonight. Strong-severe storms moving off of the central High Plains late this afternoon, may form into an MCS cluster or two with east-northeastward propagation. It is possible that some of this activity may reach as far east as the I-70 corridor in central Kansas this evening/overnight (with a marginal wind/hail threat), supported by a weak southerly low-level jet and cold pool development. However, storm probabilities appear higher in northwest Kansas and southwestern Nebraska. Friday-Saturday: A cold front will drop southward behind the departing weak shortwave, reaching from central Missouri to central Oklahoma by late Friday afternoon. The strong elevated mixed layer should provide plenty of convective inhibition during Friday into Friday evening. Severe storms are expected to initiate over over the central High Plains Friday afternoon/evening, propagating eastward as an MCS, along a similar path Friday night, across northern Kansas/southern Nebraska. This could affect counties in north- central Kansas, with strong-severe wind gusts and hail. A warm front is progged to develop over southeast Kansas early Saturday morning, moving into Missouri by Saturday afternoon. Another cold frontal surge is expected Saturday afternoon in association with the main upper trough sliding out across the Plains. Strong- extreme instability and strong deep-layer shear is progged over south-central and especially southeast Kansas ahead of the cold front. There is some indication of a few quasi-elevated severe storms developing near the warm front Saturday morning in southeast Kansas, which would pose a threat of large to very large hail. This is highly conditional on sufficient 850 convergence and isentropic ascent getting parcels to their LFC, to break through a stubborn cap. Barring even morning elevated storms, there is still some possibility that sufficient convergence could materialize along the cold front and any frontal/outflow intersections during the afternoon in southeast Kansas, providing convective initiation for a few organized severe storms. Although confidence is lower than average regarding the details on convection initiation and timing for Saturday, any storms that manage to develop could have strong impacts in the southeast part of the state. Slightly cooler and drier air will infiltrate the region behind the front on Sunday. .LONG TERM...(Monday through Thursday) Issued at 305 PM CDT Thu May 25 2017 An amplified upper level pattern to begin this extended period relaxes some toward Wednesday/Thursday. A deep upper trough over the Great Lakes to the Tennessee Valley early in the week, should keep the rich Gulf moisture down over the coastal states. The upper low over the Great Lakes is progged to weaken and lift northeast by Thursday. This should allow for southern return flow and increased moisture from the Gulf up into Kansas by Thursday. Will maintain slight chances of showers/storms Tuesday into Tuesday night, with the medium range models hinting at a weak front dropping into the region with a mid-level baroclinic zone also present. Perhaps better chances of showers/storms by late in the week. Temperatures will be near seasonal climatology during the period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 625 PM CDT Thu May 25 2017 A few storms/showers will move into central Kansas this evening otherwise expecting dry weather conditions for remainder of the night. Meanwhile southerly winds will gradually shift to the north during the day on Friday as surface low pressure slides eastward across Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 84 65 83 / 0 10 10 30 Hutchinson 61 82 62 80 / 10 10 10 30 Newton 61 82 63 80 / 10 0 10 30 ElDorado 62 84 64 82 / 10 10 10 30 Winfield-KWLD 64 86 65 85 / 0 10 10 20 Russell 58 80 59 75 / 40 10 30 30 Great Bend 58 80 60 76 / 30 10 20 30 Salina 60 82 62 80 / 20 0 20 30 McPherson 60 82 62 80 / 20 0 10 30 Coffeyville 64 87 66 86 / 10 10 20 40 Chanute 62 85 65 84 / 10 10 10 40 Iola 62 84 64 83 / 10 10 10 40 Parsons-KPPF 63 86 66 85 / 10 10 20 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...JMC LONG TERM...JMC AVIATION...CDJ
Hazardous weather outlook, May 25, 8:55 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 855 PM CDT Thu May 25 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-270200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 855 PM CDT Thu May 25 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Minor flooding continues on the Cow Creek near Hutchinson. Please refer to the River Flood Statement for more details. Storms will affect portions of Central Kansas tonight. A few strong to severe storms, with wind gusts of 50 to 60 mph and quarter sized hail is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms developing across the High Plains Friday afternoon and evening, may impact portions of Central Kansas near and north of the Interstate 70 corridor late Friday night. Large hail and damaging winds will be possible with the strongest activity. There is an enhanced risk of severe thunderstorms across southeast Kansas Saturday into early Saturday evening. The primary hazards will be very large hail and damaging winds, although some tornado potential may also exist. Another frontal boundary will stall in the area late Tuesday into Wednesday bringing a chance for a few strong storms to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:19 PM CDT | Special Weather Statement | ICT | Rice | 26 min |
| May 25, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 63 min |
| May 25, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 25, 10:39 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 17 min |
| May 25, 10:42 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 24 min |
| May 25, 10:52 PM CDT | Special Weather Statement | ICT | Barton | 23 min |
| May 26, 12:31 AM CDT | Special Weather Statement | ICT | McPherson | 44 min |
| May 26, 12:43 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.